A medication allergy is a condition that causes a person to experience some type of adverse reaction initiated within the immune system after taking a particular medicine. Medication allergies are fairly common and they can be elicited by many kinds of drugs, both prescription and over-the-counter. The patient may experience a wide range of symptoms that can be mild,moderate or even potentially deadly.
Causes Of Medication Allergy
In some people, the immune system perceives a medication as a foreign substance that it needs to attack. Therefore, it creates antibodies to the drug as it would to combat a virus or other invader. The reaction typically does not occur instantaneously with the initial dosage of the medication because it takes the body time to produce the antibodies that result in the symptoms. Sometimes a medication has been taken in the past with no problem at all. But once an allergy develops, the white blood cells begin to generate histamines and other chemicals that cause various allergic responses in the body. This can take place anywhere from a few hours to a few weeks after taking a medication.
Almost any form of medicine can cause a medication allergy, but it most commonly occurs in patients taking:
- Non-steroidal anti-inflammatory medicine
- Anti-seizure medications
- Sulfa drugs
- Chemotherapy drugs
Symptoms Of Medication Allergy
The symptoms produced by a reaction to a medication allergy can vary widely in both their nature and their severity. Some of the common symptoms a patient may experience include a rash on the skin, itchiness of the skin or eyes and the development of hives. In other cases, the patient may begin wheezing or portions of the face or tongue may become swollen.
The most severe type of reaction is known as anaphylaxis, which can be very dangerous and requires prompt medical attention. An anaphylactic allergic reaction causes extreme symptoms that may include:
- Nausea and vomiting
- Hives that spread across the body
- Dizziness or fainting
- Breathing difficulties
- Abdominal pain
- Rapid pulse and heartbeat
Diagnosis Of Medication Allergy
An allergic reaction to medication can usually be diagnosed by asking a few questions about the symptoms that have developed and by conducting a physical examination. Any hives or rashes on the skin and swollen areas will be examined, as well as the patient’s breathing to detect wheezing. In general, blood work or skin testing is not helpful in diagnosing a medication allergy. If a medication allergy has been diagnosed, it is important for the patient to include that information on all medical forms to ensure that the drug or class of drug that caused the reaction is not prescribed.
Treatment Of Medication Allergy
The treatment of a medication allergy typically begins with discontinuing the usage of the drug that caused the reaction. After that point if symptoms are still present, the patient may need to take a different type of medication to obtain relief from the allergy symptoms. Antihistamines are often effective for reducing itchiness, hives and rashes. More pronounced reactions often respond to corticosteroid treatment that can be applied topically, taken orally or provided intravenously. If wheezing is occurring, a bronchodilator medication may be used to open the airways and make breathing more comfortable.
In the case of an anaphylactic reaction to a medication, an injection of epinephrine will need to be administered as quickly as possible to stop the symptoms from worsening. At that point the patient will be monitored and some combination of the above-mentioned treatments will be used in order to alleviate the symptoms.